"...all doctors should be able to diagnose and treat nutritional deficiencies."

Royal College of Physicians. Nutrition and Patients: A Doctor's Responsibility. London 2002

Logo

This page has been printed from the www.stewartnutrition.co.uk web site.


Liver disease

Liver disease has become increasingly common over the last twenty five years as a result of alcohol excess, obesity and other causes with the death rate doubling during this period. According to the British Liver Trust, www.britishlivertrust.org.uk
the national charity for adults with liver disease, it is the only top five disease area that does not have a Government strategy for prevention and the UK is the only developed country where the death rate is increasing!  They also estimate that between 10% and 20% of the normal population have, on testing, some degree of liver abnormality which may be asymptomatic or be a cause of fatigue.

Lifestyle changes can alter the risk and progression of liver disease.  The British Liver Trust  in their booklet Diet and Liver Disease give basic advice on diet and advise “Vitamins and minerals sold as separate supplements are not recommended unless advised by your doctor or dietician”.  This is good advice as though patients with liver disease may often have nutritional deficiencies there is in fact increasing evidence that some supplements might aggravate the underlying condition.
See Riley TR, Bhatti A. Preventive Strategies in Chronic Liver Disease: Part I. Alcohol, vaccines, toxic medications and supplements, diet and exercise.  Am. Fam. Physician. 2001;64:1555-60 (www.afp/org/afp20011101/1555.pdf)
 
Anyone with progressive liver disease who is taking herbal preparations or nutritional supplements should seek expert advice from their doctor or pharmacist about their use.

Vitamin A - Retinol

Blood levels of retinol may be moderately raised in those who drink to excess due to metabolic changes and fall quickly to more normal values on abstention.  Those with established liver disease particularly if more advanced can experience falling blood levels and deficiency resulting in poor night vision.  Declining blood levels of retinol have also been linked with an increased risk of liver cancer in those with liver disease.
Very high dose supplements typically > 30,000 ug/day can occasionally cause liver disease in previously well individuals resulting in fatty infiltration, fibrosis, inflammation and cirrhosis.  Amounts of 7,500 ug in association with alcohol excess may also be hazardous.  In the UK it is recommended that total dietary intake from food and supplements does not exceed 1,500 ug per day and as dietary sources typically provide 700 ug per day then the Food Standards Agency advises that supplements should not provide more than 800 ug per day.
Supplements may be particularly likely to cause adverse effects in those with progressive liver disease especially if the individual is continuing to drink heavily. 

A series of 41 patients in Belgium with evidence of liver toxicity from excessive retinol consumption were assessed.  The diagnosis was suspected from the initial history in only 13 cases and the others were made as a result of the histological findings on liver biopsy of fat-storing cell hyperplasia with fluorescent vacuoles.  Seventeen of the patients developed cirrhosis.  In 29, careful appraisal of retinol intake was possible.  Those with the highest intake were more likely to develop cirrhosis and the lowest daily dose recorded to produce this effect was 7,500 ug over 6 years.

Geubel AP, De Galocsy C, Alves N, Rahler J, Dive C.  Gastroenterology 1991;100:1701-9

 

Supplements of vitamin A should only be given if

  • there is a proven deficiency or inadequate diet
  • the diet is otherwise adequate
  • the person has stopped drinking alcohol

The supplemental amount of 800 ug retinol per day should not be exceeded without medical advice.

Beta-carotene

There is some animal data to suggest that even beta-carotene might be damaging to the liver.  The Safe Upper Level in the UK is 7,000 mg per day and this amount should not be exceeded.  Those with progressive liver disease who are taking supplements containing beta-carotene should seek medical advice.

Iron and Iron-containing Multivitamin/Mineral Preparations

The liver is a normal storage site for iron and the body has limited ability to deal with any excess of this mineral.  It can accumulate in those with the condition hereditary haemochromatosis, which potentially affects 0.5% of European population but is found in 3% of those with liver disease.  This condition should always be looked for in anyone with significant liver disease or repeatedly abnormal liver function tests. 
Additionally iron can accumulate in those with chronic liver disease for other reasons resulting in deposition and disturbance in cardiac and endocrine function.  Approximately 30% of those with liver disease have elevated levels of iron in the blood with 10% having an excessive amount of iron in their liver tissue.  In patients with non-alcoholic fatty liver disease this may be due to reduced production of the iron-export protein ferroportin-1 and loss of biochemical sensitivity to iron overload.
An excess of iron in the liver may increase the amount of damage to that organ through the generation of reactive chemicals termed free radicals.

High levels of iron in the liver of patients with chronic hepatitis C infection may predict failure to respond to treatment.
Reducing iron burden in patients with both haemochromatosis and liver disease for other reasons may improve liver function
Unfortunately some people with iron excess due to hereditary haemochromatosis have normal blood liver function tests but may still have quite advanced liver disease and the resultant delay in their diagnosis could lead to their unwittingly taking iron supplements without suspecting the potential for harm.

Who Should Avoid Iron and Iron-containing Supplements?

  • Anyone with iron excess
  • Anyone with any abnormality of their blood liver function tests
  • Anyone with established liver disease
  • Anyone who drinks alcohol to excess (Men >21 units, Women >14 units per week)
  • Any first-degree relative of someone with haemochromatosis or unexplained liver disease unless they have been assessed
  • Anyone with fatigue unless their iron status has been checked (fasting serum iron and total iron binding capacity, TIBC, to calculate iron saturation)

All such individuals should refrain from all iron-containing supplements unless advised that they are deficient.
Anyone who is deficient should be investigated as to the cause of their deficiency.

Manganese

Manganese is an essential trace element which can rarely be toxic if it accumulates in parts of the brain producing characteristic changes on MRI scan and causing fatigue and a picture similar to early Parkinson’s disease.
It can accumulate in people with liver failure, hepatic encephalopathy and even early liver disease of cholestatic type.  Primary biliary cirrhosis is a chronic liver condition that typically presents with fatigue and other symptoms in middle-aged people, mainly women, and can result in accumulation of manganese which is normally excreted by the liver into the bile. Manganese accumulation occurs long before jaundice develops and the excess is deposited in the brain resulting in a characteristic pattern on MRI scan that could lead to syndrome similar to Parkinson’s disease.
Anyone with progressive liver disease of any type, primary biliary cirrhosis, jaundice or other liver disease with a cholestatic pattern should avoid manganese-containing supplements unless advised by their doctor to take them.  This will apply to many A to Z multivitamin/mineral preparations.

Copper

This other trace element can accumulate in patients with a rare liver disease, Wilson’s disease.  This should have been checked for routinely in anyone with significant liver problems.  Those with established liver disease should not take this trace element without checking with their specialist first.  This will apply to most A to Z multivitamin/mineral preparations. More here.

Vitamin B3 – Delayed Release Nicotinamide

Vitamin B3 as nicotinamide is a component of many multivitamins and vitamin B preparations and is a very safe supplement.  The form of vitamin B3 nicotinic acid induces marked flushing as well as metabolic changes when given in high dose resulting in a decline in elevated cholesterol levels.  It has been used successfully to reduce cardiovascular risk and is more popular in the US than in the UK for this purpose.  Because nicotinic acid causes uncomfortable flushing and irritation of the skin slow-release preparations have been developed and these in high doses and usually as unregulated supplements have caused significant alteration in liver function leading rarely to death.

These preparations are not sold in the UK but might just be available on the internet and should be avoided.
Normal preparations of nicotinic acid are safe (but will often cause flushing) and so are preparations of nicotinamide.

Guyton JR, Bays HE.  Safety considerations with niacin therapy.  Am J Cardiol. 2007;99(6A)22C-31C.



Copyright Dr. Alan Stewart M.B.B.S.M.R.C.P. (UK)M.F. Hom.
47 Priory Street, Lewes, East Sussex. BN7 1HJ
Tel 01273 487003 Fax: 01273 487576